Texas, 2004

Hail in Texas, February 4, 2004

February 4, 2004 · NWS EWX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 4, 9:29 PM CST, 23 minutes earlier.

Area forecast discussion, Feb 4, 9:29 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
923 PM CST WED FEB  4 2004

.DISCUSSION...
UPDATED FORECAST TO REWORK POPS/WX/QPF AND REESTABLISH TRENDS BASED
ON CURRENT OBS AND LATEST RADAR/SATELLITE IMAGERY. SEVERE
THUNDERSTORM WATCH #4 POSTED...MAINLY A HAIL THREAT FROM ELEVATED
CONVECTION (SEE EWX VAD WIND PROFILE 2K FT STABLE LAYER). BROKEN LINE
OF TSRA OVER THE HILL COUNTRY WILL BEGIN AN EASTWARD PUSH OVER THE
NEXT COUPLE OF HOURS AND ADVANCE TO THE COAST BY 12-14Z. HEAVY RAIN
THREAT WILL CONTINUE AS WELL...BUT FORECAST PRECIP AMOUNTS SHOULD
TO ISOLATED FLASH FLOODING ONLY.

&&

.PREV DISCUSSION...
EASTERN HALF OF CWA WITH UP TO 1 INCH AMOUNTS SO FAR IN TRAINING.
WILL POST FLASH FLOOD WATCH THROUGH TONIGHT FOR AUSTIN AND EASTWARD.
MODELS SHOW PRETTY GOOD LIFT WITH LOTS OF TURNING. WILL EXTEND
MENTION OF SEVERE EASTERN HALF THROUGH THIS EVENING AND SE OVERNIGHT
WITH SQUALL LINE LIKELY TO DEVELOP AS COLD FRONT MOVES ACROSS. LOW
POPS LINGER EAST THURSDAY MORNING. WEATHER IMPROVEMENT THURSDAY THEN
LOW POPS EARLY FRIDAY AS UPPER TROUGH FINALLY MOVES THROUGH. COOL
AND DRY OVER THE WEEKEND.  CHANCE POPS MONDAY AND TUESDAY AS
MOISTURE  SURGES BACK IN.  UPPER FLOW SETTING TO FAVOR A COLD BLAST
MIDDLE TO LATTER PART OF NEXT WEEK.  GENERALLY ON COOL SIDE OF TEMP
GUIDANCE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              44  65  37  49 /  80  20   0   0
AUSTIN BERGSTROM INTL AIRPORT  44  65  37  50 /  80  20   0   0
DEL RIO INTL AIRPORT           43  68  39  55 /  20   0   0   0
SAN ANTONIO INTL AIRPORT       47  65  39  50 /  60  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
...FLASH FLOOD WATCH EASTERN THIRD OF SOUTH CENTRAL TEXAS THRU 4AM...
...SEVERE THUNDERSTORM WATCH #4 IN EFFECT THRU 3AM...

&&

11/01
Hazardous weather outlook, Feb 4, 6:30 AM CST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 AM CST WED FEB 4 2004

TXZ171>173-183>194-202>209-217>225-228-051200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF THE
I-35 CORRIDOR THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL AMOUNTS OF 1
TO 3 INCHES WILL ALSO BE POSSIBLE ACROSS EASTERN SECTIONS OF SOUTH
CENTRAL TEXAS BY LATE TONIGHT.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY ACROSS SOUTH
CENTRAL TEXAS WITH ABUNDANT MOISTURE POOLING ACROSS SOUTH TEXAS. THE
CHANCE OF THUNDERSTORMS WILL INCREASE BY 2 PM THIS AFTERNOON WITH THE
HEAVIEST RAIN AND STRONGEST THUNDERSTORMS EXPECTED DURING THE
EVENING. THE SEVERE WEATHER AND HEAVY RAIN THREAT WILL LIKELY
CONCLUDE WITH A SQUALL LINE FORMING IN THE EVENING AND MOVING EAST OF
SOUTH CENTRAL TEXAS AFTER MIDNIGHT.

THE PRIMARY SEVERE WEATHER THREATS WILL BE FOR DAMAGING WIND AND
LARGE HAIL. ISOLATED SHORT-LIVED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Austin/San Antonio radar (KEWX), 116 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gillespie

When
February 4, 9:52 PM CST to 10:00 PM CST
Where
Gillespie County, 11 mi N of Fredericksburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.450, -98.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385207.